Hail, Sheridan
- When
- June 30, 4:51 PM MST
- Where
- Sheridan County, 2.02 mi NE of Banner
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.620, -106.840
In addition to the hail, 0.70 inches of rain was reported.
A couple of thunderstorms producing large hail and damaging winds moved across Sheridan County Wyoming, as well as Carter County in southeast Montana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A couple of thunderstorms producing large hail and damaging winds moved across Sheridan County Wyoming, as well as Carter County in southeast Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 30, 1:51 PM MST, 3 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
251 PM MDT THU JUN 30 2011
.SHORT TERM...VALID FOR FRI AND SAT...
SOME CONVECTION STARTING TO FIRE THIS AFTERNOON OVER THE BIG HORN
MOUNTAINS. IT IS HAS BEEN PRETTY WEAK TO START WITH BUT DO EXPECT
SOME STRONGER STORMS TO DEVELOP AS THE NEXT STRONGER SHORTWAVE
MOVES NORTHEAST FROM WYOMING TOWARDS SOUTHEAST MONTANA. THIS
SHORTWAVE IS OUT AHEAD OF THE MAIN UPPER LEVEL LOW PRESSURE
SYSTEM OVER UTAH AND COLORADO AT THIS TIME. SO FOR THE REST OF
THE AFTERNOON AND EVENING...EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS FROM BILLINGS AND AREAS WEST. AT THIS TIME DO NOT
EXPECT THESE TO BE SEVERE. FOR AREAS EAST OF BILLINGS...EXPECT
SIMILAR DEVELOPMENT BUT THE SEVERE THREAT IS MUCH GREATER THE
FURTHER SOUTH AND EAST. MODELS ARE IN AGREEMENT IN ENDING
PRECIPITATION ACROSS THE WESTERN AREAS OVERNIGHT AND INTO FRIDAY
MORNING BUT KEEPING IT GOING IN SOUTHEAST MONTANA DURING THIS
PERIOD. DID RAISE POPS IN THESE AREAS AS A RESULT. THE CONTINUING
PRECIPITATION INTO FRIDAY MORNING IS A RESULT OF THE UPPER LEVEL
LOW PRESSURE SYSTEM LIFTING OUT OF THE CENTRAL ROCKIES AND INTO
THE NORTHERN PLAINS. AFTER THIS SYSTEM EXITS THE REGION. ZONAL
FLOW SETS UP OVER THE AREA THROUGH SATURDAY NIGHT. THERE IS A
WEAK SHORTWAVE THAT MOVES THROUGH THE FLOW SATURDAY AND SATURDAY
NIGHT ACROSS THE FAR EASTERN ZONES. CONTINUED THE SLIGHT CHANCE
POPS IN THIS SPOT FOR NOW. FOR THE MOST PART HOWEVER...A DRYING
AND WARMING TREND IS SETTING UP FOR THE WEEKEND.
HYDROLOGY CONCERNS WILL CONTINUE INTO THE UPCOMING WEEKEND.
CONTINUED ALL CURRENT FLOOD WARNINGS FOR NOW AND WILL CONTINUE TO
EVALUATE THIS THE NEXT COUPLE OF DAYS. SOLUM
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
THE EXTENDED FORECAST PERIOD LOOKS TO BE MAINLY WARM AND DRY TO
AN EXTENT. UPPER LEVEL RIDGE WILL BUILD IN AT LEAST THROUGH
WEDNESDAY IF NOT LONGER. THE PATTERN SETTING UP LOOKS TO BRING IN
SOME MONSOONAL MOISTURE FROM THE SOUTHWEST. THIS TAP OF MONSOONAL
MOISTURE LOOKS TO BE ENHANCED BY THE TROPICAL SYSTEM FROM THE
GULF OF MEXICO THAT IS MOVING TOWARDS MEXICO. THIS MONSOONAL
MOISTURE WILL BRING A SLIGHT CHANCE TO CHANCE OF PRECIPITATION TO
THE REGION STARTING MONDAY AND CONTINUING THROUGH THE WEEK. JUST
MADE SOME SMALL TWEAKS TO THE POP FORECAST FOR NOW. ALSO KEPT THE
WARM TEMPERATURES GOING FOR NOW AS WELL WITH THE RIDGE BUILDING
IN. NOW THERE IS A SLIGHT DIFFERENCE IN THE MODELS FOR THURSDAY
AND FRIDAY AS THE ECMWF MODEL BRINGS A TROUGH ACROSS SOUTHERN
CANADA WHICH WOULD SUPPRESS THE RIDGE AND BRING IN SOME SLIGHTLY
COOLER TEMPERATURES. THE GFS KEEPS THE RIDGE IN PLACE AT THIS
TIME HOWEVER AND KEPT THE FORECAST GOING IN THAT DIRECTION FOR
NOW. WILL NEED TO MONITOR THIS TO SEE WHICH WAY THE MODELS TREND.
SOLUM
&&
.AVIATION...
VFR CONDITIONS WILL CONTINUE TODAY WITH ISOLATED THUNDERSTORMS AND
SHOWERS THIS EVENING. AN UPPER LEVEL SHORTWAVE TROUGH WILL MOVE
ACROSS THE AREA TONIGHT INITIATING SHOWERS AND THUNDERSTORMS
MOSTLY AFTER 00Z. A FEW STORMS WILL POP UP BEFORE 00Z...MAINLY
NEAR KSHR. LEACH
&&
.PRELIMINARY POINT TEMP/POPS...
FRI SAT SUN MON TUE WED THU
-----------------------------------------------------------
BIL 054/077 053/083 059/093 061/087 057/086 057/084 058/084
51/U 11/U 11/U 12/T 22/T 22/T 32/T
LVM 044/077 044/083 049/091 051/087 048/084 048/081 049/082
51/U 10/U 11/U 12/T 22/T 22/T 32/T
HDN 054/079 052/087 056/096 059/092 056/089 055/087 056/088
51/U 11/U 11/U 12/T 22/T 22/T 32/T
MLS 056/077 054/084 059/092 062/088 058/085 056/084 058/083
41/U 11/U 10/U 12/T 22/T 22/T 22/T
4BQ 056/078 054/085 058/093 060/092 057/086 055/084 055/084
64/T 12/T 11/U 12/T 22/T 22/T 32/T
BHK 055/075 052/081 058/087 060/088 056/081 053/080 054/080
42/T 12/T 21/B 12/T 22/T 22/T 22/T
SHR 052/076 051/084 055/092 056/087 054/084 052/083 052/082
62/T 11/U 11/U 12/T 22/T 22/T 32/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 253 PM MDT THU JUN 30 2011 MTZ028>042-056>058-063>068-WYZ098-099-012100- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 253 PM MDT THU JUN 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT A FEW ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING ALONG AND SOUTH OF A LINE FROM SHERIDAN...BROADUS AND EKALAKA. HAIL AND GUSTY WINDS WILL BE THE MAIN THREAT WITH THESE STORMS. NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS THE REGION DUE TO WARM TEMPERATURES INDUCING RAPID SNOW MELT AND CAUSING AREA RIVERS AND STREAMS TO FLOOD. PAY CLOSE ATTENTION TO RIVER LEVELS IF YOU ARE ON OR NEAR THE WATER. TAKE STEPS TO PROTECT PROPERTY AND LIVESTOCK IF LOCATED NEAR LOCAL WATERWAYS OR IN AREAS PRONE TO FLOODING FROM SNOW MELT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FLOODING AND HIGH WATER DUE TO SNOW MELT WILL CONTINUE INTO THE WEEKEND ALONG AREA RIVERS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
338 PM MDT THU JUN 30 2011
MTZ038-WYZ098-099-302230-
NORTHEAST BIG HORN MOUNTAINS WY-SHERIDAN FOOTHILLS WY-SOUTHERN BIG
HORN MT-
338 PM MDT THU JUN 30 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN AND
SOUTHERN BIG HORN COUNTIES UNTIL 430 PM MDT...
AT 335 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES SOUTHWEST OF LODGE GRASS...OR 8 MILES
WEST OF WYOLA...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
THIS STORM WILL BE NEAR...
ABERDEEN AROUND 355 PM MDT.
WYOLA AROUND 400 PM MDT.
LODGE GRASS AROUND 425 PM MDT.
THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 1 AND 3.
THIS INCLUDES INTERSTATE 90 IN MONTANA BETWEEN MILE MARKERS 527 AND
554.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4551 10739 4516 10708 4497 10696 4496 10770
4512 10780
TIME...MOT...LOC 2137Z 234DEG 19KT 4511 10759SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
431 PM MDT THU JUN 30 2011
WYZ099-302300-
SHERIDAN FOOTHILLS WY-
431 PM MDT THU JUN 30 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERIDAN COUNTY
UNTIL 500 PM MDT...
AT 426 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR UCROSS...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
THIS STORM WILL BE NEAR...
CLEARMONT AROUND 455 PM MDT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4456 10663 4480 10630 4456 10604 4455 10605
4455 10643 4455 10662
TIME...MOT...LOC 2231Z 233DEG 18KT 4453 10647SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
432 PM MDT THU JUN 30 2011
MTZ030-031-038-057-058-302330-
NORTHERN BIG HORN MT-NORTHERN ROSEBUD MT-SOUTHERN BIG HORN
MT-SOUTHERN ROSEBUD MT-TREASURE MT-
432 PM MDT THU JUN 30 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROSEBUD...EASTERN BIG
HORN AND EXTREME SOUTHEASTERN TREASURE COUNTIES UNTIL 530 PM MDT...
AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES EAST OF LODGE GRASS...OR 36 MILES NORTH
OF SHERIDAN...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
BUSBY AROUND 505 PM MDT.
LAME DEER AROUND 530 PM MDT.
THIS INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 12 AND 49.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4591 10714 4603 10643 4501 10665 4500 10699
4533 10709 4533 10731
TIME...MOT...LOC 2231Z 223DEG 19KT 4534 10701SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
516 PM MDT THU JUN 30 2011
MTZ031-032-036-038-058-WYZ099-010015-
CUSTER MT-NORTHERN ROSEBUD MT-POWDER RIVER MT-SHERIDAN FOOTHILLS
WY-SOUTHERN BIG HORN MT-SOUTHERN ROSEBUD MT-
516 PM MDT THU JUN 30 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SHERIDAN...SOUTHEASTERN
ROSEBUD...SOUTHEASTERN BIG HORN...WESTERN POWDER RIVER AND
SOUTHWESTERN CUSTER COUNTIES UNTIL 615 PM MDT...
AT 506 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM BIG HORN WYOMING TO 10
MILES SOUTH OF COLSTRIP MONTANA...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
BRANDENBERG...ASHLAND...AND QUIETUS AROUND 550 PM MDT.
THIS INCLUDES MONTANA STATE HIGHWAY 59 BETWEEN MILE MARKERS 50 AND
54.
THIS INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 39 AND 92.
THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 20 AND
41.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4463 10706 4552 10677 4552 10672 4562 10674
4587 10666 4595 10618 4592 10554 4499 10587
4498 10602 4457 10601 4456 10698
TIME...MOT...LOC 2312Z 243DEG 23KT 4546 10658The Billings radar (KBLX), 195 km away, was scanning. The volume nearest the first event began at 23:50 UTC.
2 hail. Local standard time, as filed.
In addition to the hail, 0.70 inches of rain was reported.
Extensive 1/4 to 1/2 hail was also reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320648, 320649.